Title

Drug-induced liver disease in 2006

Document Type

Journal Article

Publication Date

5-1-2007

Journal

Current Opinion in Gastroenterology

Volume

23

Issue

3

DOI

10.1097/MOG.0b013e3280b17dfb

Keywords

Acetaminophen; Drug-induced liver injury; Hepatotoxicity; Hy's law

Abstract

PURPOSE OF REVIEW: To identify the key publications of 2006 dealing with drug-induced liver injury. RECENT FINDINGS: When given in therapeutic doses over 14 days, acetaminophen produced significant asymptomatic elevations in alanine aminotransferase among healthy volunteers, suggesting that subclinical injury may be more common than previously thought. Acute liver failure in children was shown to differ in several important respects from that seen in adults, notably a much lower incidence of acetaminophen toxicity with nearly half of all cases being indeterminate in origin. The first cases of hepatotoxicity with telithromycin, a new class of ketolide antibiotic, were described along with reports suggesting liver injury from ezetimibe among other agents. The potential for chronic injury to develop after acute drug-induced liver injury was analyzed in a large Swedish database; 5-6% of cases were judged to become chronic, with drugs causing cholestatic injury predominating. Among well described hepatotoxins, new reports appeared with highly active antiretroviral therapy agents, herbal therapies and several antibiotics. Finally, the safe use of pravastatin and pioglitazone was demonstrated in patients with chronic liver disease in controlled clinical trials. SUMMARY: Drug-induced liver injury remains an important concern for many existing drugs as well as for agents in development. © 2007 Lippincott Williams & Wilkins, Inc.

Share

COinS